How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10547
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I am on wellbutrin 150 release and suffered a deep depression

This answer was rated:

I am on wellbutrin 150 release and suffered a deep depression where I was hospitalized, tried to commit sucide and was given seraquil that lasted over two years and ended in 1/11.

I cannot seem to cry. I will am sad and fel lousy, my marriage is suffering and my son is a recently recovering drug addict. My wife is sad, very verbally angry and she feels there is something wrong with me.
before my depression I was a positive happy person and then the recession cost me dearly and I went into a tailspin. what do you think? thanks

Dr. Z :

Hello I believe I can help you with your concern

Dr. Z :

I am so sorry to hear about your depressive symptoms, I can imagine how distressing this must be for you

Dr. Z :

I would like to ask a few questions to get some more information, so that I can help you more.

Dr. Z :

In addition, to the medication management are you also in therapy at all?

Customer:

occasionally

Customer:

I am determined to fight and try and restore my family and O do not want to feel sad anymore. My wife is miserable and we clash she says horrible mean terrible things and I shut down not wanting to get angry at her

Dr. Z :

Okay well I would encourage you to use therapy more so in conjunction with the medication because while the medication can lessen the symptoms, only therapy can truly "cure" you of your depression. I can show you some good therapy techniques too to help you.

Dr. Z :

I am so sorry to hear that your wife does that, but that is very good that you want to beat this thing and help restore your family, that is really good motivation

Customer:

ok what are they?

Dr. Z :

Well first I will go over some medication that may be more helpful for you. While the Wellbutrin is good, I think Lexapro at 10-20 mg would be more effective for you and your symptoms. This is a potent SSRI antidepressant, it works fast and is very effective. So that may be something you would want to try.

Dr. Z :

So the best type of therapy for you would be Cognitive Behavioral Therapy (CBT). CBT has a premise that your symptoms are caused by negative thoughts, so if we change your thought process to be more positive and objective as well, then your symptoms will lessen.

Dr. Z :

So this link may help you, it contains a technique I use with patients called a thought record. It will help you keep track of any negative thoughts you have. You put the negative thought on paper, the emotion accompanying, the evidence to support it, and the evidence against it. Then I want you to come up with an alternative thought for the situation (more objective and plausible). This will help you change your way of thinking to be able to think more positive and not automatically go to a negative type of thinking.

Dr. Z :

In addition, these two worksheets are very good at helping lessen depressive symptoms. It can help you focus on the big picture and the objective/positive thoughts and outcomes.

Dr. Z :

Also individuals with severe depression have a poor coping mechanism, so this worksheet will help you develop a better coping strategy to manage your symptoms better.

Customer:

I was on that and was taken off. I do not feel depressed now just sad that my wife is in pain and she thinks I have no emotion left because I do not cry when she is suffering

Dr. Z :

Okay, so you have what is called emotional numbing right now and that can be caused by the medications actually in some people. I would ask about adding a low dose of Abilify (5mg) to your Wellbutrin and that may help you

Dr. Z :

In addition, this worksheet is very good at replacing your negative self-critical thoughts with more positive self-beliefs.

Customer:

ok I will ask my doctor

Dr. Z :

Also these books are really good at helping with depressive symptoms like you are having.

Dr. Z :

So the use of these techniques will help you not rely on the medication so much in the future and will help lessen that emotional numbing you are having and prevalent sadness

Dr. Z :

Also I can possibly recommend a good therapist in your area if you are interested, you can also have couples therapy sessions with your wife too

Dr. Z :

Here is an article that explains how emotional numbing can occur while on antidepressants.

Dr. Z :

This is why I think CBT therapy would be a good approach for you to rely on to avoid this unfortunate side effect with the medication

Customer:

ok thank you

Dr. Z and other Mental Health Specialists are ready to help you

Related Mental Health Questions